Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 17, NWS Brownsville, TX

March 30, 2009Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this red flag warning at Mar 30, 2009, 6:51 AM CDT for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Mar 30, 2009, 10:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2009, 6:51 AM CDT (11:51 UTC)
In effect from
Mar 30, 2009, 10:00 AM CDT
Expired
Mar 30, 2009, 4:00 PM CDT
In force
6 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 11.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 301151
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
651 AM CDT MON MAR 30 2009

...GUSTY WINDS AND DRY GROUND RESULTING IN ERRATIC FIRE BEHAVIOR TODAY...

.A TROUGH OF LOW PRESSURE MOVING INTO THE RIO GRANDE VALLEY WILL
COMBINE WITH EXITING HIGH PRESSURE OVER THE CENTRAL GULF OF MEXICO
TO CREATE STRONG AND GUSTY WINDS LATER THIS MORNING THROUGH THIS
AFTERNOON. WINDS SHOULD DIMINISH SOMEWHAT BY LATE AFTERNOON AS THE
TROUGH APPROACHES THE COAST.

TXZ251-254-255-302000-
/O.NEW.KBRO.FW.W.0017.090330T1500Z-090330T2100Z/
KENEDY-INLAND WILLACY-INLAND CAMERON-
651 AM CDT MON MAR 30 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM CDT
THIS AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE QUICKLY THIS MORNING...WITH
20 FOOT SPEEDS REACHING 25 MPH BY MID MORNING WITH FREQUENT GUSTS
OF 35 MPH BETWEEN 10 AM AND 2 PM. THE WINDS...IN COMBINATION WITH
HIGHLY CURED SURFACE FUELS...PARTICULARLY GRASSLANDS...WILL
INCREASE THE LIKELIHOOD OF RAPID WILDFIRE GROWTH.

THE GREATEST THREAT EXTENDS FROM WESTERN CAMERON COUNTY THROUGH
CENTRAL AND WESTERN WILLACY...AND INTO MOST OF KENEDY COUNTY. IN
THESE AREAS...THE KEETCH BYRAM DROUGHT INDEX...A MEASURE OF THE
DRYNESS OF THE SOIL AND DUFF LAYERS...EXCEEDS 600 AND IN SOME
AREAS OF KENEDY COUNTY IS ABOVE 700. THE HIGHEST POSSIBLE KEETCH
BYRAM DROUGHT INDEX VALUE IS 800...REPRESENTING THE DRIEST CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS
INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED
FUELS...OR THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT
FOR 2 HOURS OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR
HIGHER WHEN FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BSG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 2:45 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 30, 2:45 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
245 AM CDT MON MAR 30 2009

.DISCUSSION...HIGH PRESSURE WILL SHIFT EAST OVER THE GULF TODAY
CAUSING THE WINDS TO INCREASE FROM THE SOUTHEAST.  TEMPERATURES WILL
BE SLIGHTLY ABOVE NORMAL FOR THIS TIME OF YEAR DUE TO AMPLE AMOUNT
OF SUNSHINE.  BRO SOUNDING LAST NIGHT SHOWED A PRECIP WATER OF .63
AND A K-INDEX OF A -14.  A WEAK COLD FRONT WILL MOVE THROUGH THE
AREA TUESDAY MORNING CAUSING A TEMPORARY WIND SHIFT FROM THE
NORTHWEST AND DRIER AIR FOR DURING THE DAY ON TUESDAY.  HIGH
PRESSURE WILL AGAIN BUILD OVER DEEP SOUTH TEXAS TUESDAY NIGHT
CAUSING LIGHT SOUTHEAST WINDS.  WINDS WILL INCREASE FROM THE
SOUTHEAST ON WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS CENTRAL
TEXAS.  ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA LATE THURSDAY
CAUSING GUSTY NORTHWEST WINDS IN ITS WAKE.  YET ANOTHER COLD FRONT
WILL MOVE THROUGH THE AREA SUNDAY MORNING CAUSING NORTHWEST WINDS
ONCE AGAIN.  THE BOUNDARY LAYER RELATIVE HUMIDITIES CONTINUE TO TO
BE LESS THAT 50 PERCENT OVER MUCH OF THE LAYER BELOW 500 MB.  THE
MOST MOISTURE IS AROUND THURSDAY WITH A POSSIBILITY OF A SHOWER
DEVELOPING WITH THE FRONT ON THURSDAY.
&&

.MARINE...SEAS WERE NEAR 5 FEET WITH SOUTHEAST WINDS NEAR 19 KNOTS
AT BUOY020 EARLY THIS MORNING. A TIGHT PRESSURE GRADIENT OVER THE
WESTERN GULF OF MEXICO IS EXPECTED TO PROVIDE STRONG WINDS ACROSS
THE COASTAL WATERS TODAY. WILL EXTEND THE SCA FOR THE OFFSHORE
WATERS THROUGH THE AFTERNOON AND RAISE SCA FOR THE BAY WATERS THIS
MORNING THROUGH THE AFTERNOON. THE PRESSURE GRADIENT WILL BRIEFLY
RELAX TUESDAY AS A COLD FRONT MOVES OFFSHORE THE LOWER TEXAS COAST.
MODERATE TO STRONG NORTHEAST WINDS ARE PROGGED TO DEVELOP IN THE
WAKE OF THE FRONT TUES NIGHT. LOW PRESSURE DEVELOPING ACROSS THE TX
PANHANDLE WEDNESDAY WITH HIGH PRESSURE MOVING EASTWARD WILL ALLOW
WINDS TO VEER TO THE EAST AND SOUTHEAST. WINDS WILL CONTINUE TO VEER
SOUTHEAST TO SOUTH WED NIGHT. ANOTHER FRONT WILL MOVE THROUGH THE
COASTAL WATERS THURSDAY BRINGING STRONG NORTHWEST WINDS IN THE WAKE
OF THE COLD FRONT. MODERATE TO STRONG NORTHEAST WINDS THURS NIGHT
SHOULD VEER TO THE EAST FRIDAY WITH HIGH PRESSURE ACROSS THE WESTERN
GULF.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
CLEAR SKIES ACROSS DEEP SOUTH TX EARLY THIS MORNING. VFR CONDITIONS
ARE EXPECTED TO PREVAIL TODAY WITH HIGH PRESSURE ACROSS THE GULF OF
MEXICO. SOME LOW TO MID CLOUDS MAY DEVELOP WITH AN INCREASE IN LOW
LEVEL MOISTURE. OTHERWISE...HIGH CLOUDS ARE EXPECTED TO INCREASE IN
COVERAGE LATE THIS AFTERNOON THROUGH TONIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  83  68  85  65 /   0   0  10  10
BROWNSVILLE          84  70  87  63 /   0   0  10  10
HARLINGEN            88  68  87  62 /   0   0  10  10
MCALLEN              90  71  86  63 /   0   0  10  10
RIO GRANDE CITY      92  66  88  62 /   0   0  10  10
SOUTH PADRE ISLAND   79  68  80  67 /   0   0  10  10
&&

.BRO...SCA FOR GMZ150-155-170-175 THROUGH 4 PM CDT THIS AFTERNOON.
SCA FOR GMZ130-132-135 FROM 10 AM CDT THIS MORNING THROUGH 4 PM CDT
THIS AFTERNOON.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS.........65
MARINE/AVIATION/MESO...61
Hazardous weather outlook, Mar 30, 5:00 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT MON MAR 30 2009

TXZ248>257-311000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SERIES OF FRONTS WILL RESULT IN SHIFTING WINDS AND CONTINUED DRY
CONDITIONS FOR MOST AREAS THIS WEEK. AS A RESULT...THE WILDFIRE
THREAT MAY BE HIGHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-311000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 AM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

WINDS WILL INCREASE ACROSS THE LOWER TEXAS COAST AND OVER THE
WESTERN GULF OF MEXICO TODAY. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE LAGUNA MADRE LATE THIS MORNING THROUGH THIS AFTERNOON.
SMALL CRAFT ADVISORIES CONTINUE OFFSHORE THE LOWER TEXAS COAST
THROUGH THIS AFTERNOON. IN ADDITION...THE RIP CURRENT RISK WILL BE
MODERATE ACROSS AREA BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SERIES OF FRONTS WILL KEEP WINDS AND SEAS UNSETTLED THROUGH
SATURDAY. SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP AHEAD OF
AND BEHIND FRONTS ON TUESDAY...THURSDAY AND SATURDAY NIGHT. RIP
CURRENT RISK WILL BE ELEVATED AT TIMES DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:53 AM CDTWind AdvisoryBROCameron, Kenedy, Willacy9 hr
Mar 30, 1:29 PM CDTSmall Craft Advisory for WindsBRO8 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.